Michigan, 2015Damaging Wind in Michigan, June 22, 2015
June 22, 2015 · NWS MQT · 1 event in 1 county or zone
A few severe thunderstorms developed ahead of a cold front near Randville in southern Dickinson County on the evening of the 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms developed ahead of a cold front near Randville in southern Dickinson County on the evening of the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 22, 5:20 PM CST, 33 minutes earlier.
Area forecast discussion, Jun 22, 5:20 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
720 PM EDT MON JUN 22 2015
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 418 PM EDT MON JUN 22 2015
WV IMAGERY AND RAP ANALYSIS INDICATED A ZONAL PATTERN ACROSS THE NRN
CONUS WITH A SHORTWAVE TROUGH FROM NW ONTARIO INTO NRN MN. THE
RESIDUAL MCV GENERATED FROM THE LARGE MCS EARLIER TODAY WAS LOCATED
NEAR NW LOWER MI. FORCING ASSOCIATED WITH THIS FEATURE AND 305K-310K
ISENTROPIC ASCENT AHEAD OF THE SHRTWV SUPPORTED SOME SHRA OVER NRN
UPPER MI. AT THE SFC...A COLD FRONT EXTENDED ACROSS ERN MN. SCT SHRA
AND ISOLATED TS HAS ALSO DEVELOPED ALONG AND AHEAD OF THE FRONT
WHERE HEIGHT FALLS AHEAD OF THE SHRTWV WERE MOVING IN.
CLOUDS AND AREAS OF SHOWERS HAVE LIMITED HEATING/INSTABILITY WITH
HIGHEST SB/MU CAPE VALUES ONLY UP TO AROUND 500 J/KG OVER THE WEST.
EXPECT SCT SHRA/TSRA TO CONTINUE TO PUSH FROM NW WI THROUGH UPPER MI
THIS EVENING. ALTHOUGH 0-6KM/0-1KM SHEAR VALUES OF 40-60KT/25-35KT
WOULD BE FAVORABLE FOR SOME STRONG/SVR STORMS. EVEN WITH SOME
ADDITIONAL CAPE RECOVERY...THE MARGINAL INSTABILITY WILL LIMIT THE
SVR POTENTIAL. NEVERTHELESS...AN ISOLATED SVR STORM CANNOT BE RULED
OUT. THE SCT SHRA/TSRA ARE EXPECTED TO MOVE OUT OF THE CNTRL AND
EAST BTWN 03Z-06Z WITH DRY WEATHER THE REST OF THE NIGHT. GUSTY
WINDS WILL DEVELOP BEHIND THE FRONT AND LOW PRES WITH THE PRES RISE
MAX MOVING THROUGH THIS EVENING AND A TIGHT PRES GRADIENT LINGERING
OVERNIGHT.
TUE...HIGH PRES BUILDING FROM THE UPPER MS VALLEY INTO THE WRN GREAT
LAKES WITH MUCH DRIER AIR WILL BRING MOSTLY SUNNY SKIES...BREEZY NW
WINDS AND TEMPS NEAR SEASONAL AVERAGES FROM THE LOWER TO MID 70S.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 325 PM EDT MON JUN 22 2015
SEVERAL SHORTWAVES WILL AFFECT THE UPPER GREAT LAKES REGION THROUGH
THE REST OF THE WORK WEEK AND INTO THE WEEKEND...WHICH WILL SLOWLY
DEVELOP AN UPPER TROUGH OVER THE GREAT LAKES REGION THIS WEEKEND.
ONCE THE UPPER TROUGH BECOMES ESTABLISHED IN THE GREAT LAKES
REGION...ECMWF/GFS ENSEMBLES ARE CONSISTENT ON THE UPPER RIDGE
DEVELOPING OVER THE PACIFIC NORTHWEST THIS WEEKEND TO SLOWLY SHIFT
TO THE NORTHWEST AND REMAIN IN PLACE THROUGH THE FIRST WEEK OF
JULY. THAT WILL LEAD TO A PERSISTENT PERIOD OF NORMAL TO BELOW
NORMAL TEMPERATURES FOR THE GREAT LAKES REGION.
SHIFTING BACK TO THIS WEEK...THE FIRST WAVE THAT WILL AFFECT THE
CWA WILL BE MOVING ACROSS FAR NORTHERN ONTARIO ON TUESDAY
NIGHT...WITH SOUTHWESTERN EDGE OF THAT WAVE BRUSHING THE NORTHEAST
PART OF LAKE SUPERIOR. AT THE SURFACE...A WEAK TROUGH WILL BE
MOVING ACROSS THE LAKE AND EXPECT THERE TO BE SOME SHOWERS ALONG IT
IN NORTHWEST ONTARIO ON TUESDAY AFTERNOON. BUT WITH THE LOSS OF
DIURNAL HEATING...LIMITED MOISTURE...AND THE BEST FORCING STAYING
WELL TO THE NORTHEAST OF THE CWA...WILL ONLY SHOW SLIGHT CHANCE
POPS MOVING SOUTHEAST ACROSS NORTHEAST LAKE SUPERIOR. DID BRUSH THE
KEWEENAW WITH THOSE SLIGHT CHANCE POPS WITH A DECENT NUMBER OF
MODELS SHOWING A FEW HUNDREDTHS OF QPF. OTHERWISE...EXPECT THE REST
OF THE AREA TO BE PARTLY CLOUDY TO MOSTLY CLEAR ON TUESDAY NIGHT DUE
TO THE RESIDUAL EFFECTS OF THE SLOWLY DEPARTING SURFACE RIDGE.
THAT SURFACE RIDGE WILL STILL BE OVER THE GREAT LAKES REGION ON
WEDNESDAY MORNING...AS THE PARENT HIGH MOVES INTO THE MID ATLANTIC
STATES. BUT THE NEXT SHORTWAVE WILL BE QUICKLY APPROACHING THE AREA
ON WEDNESDAY AFTERNOON. MODELS CONTINUE TO DEPICT LINGERING
MOISTURE ASSOCIATED WITH THE TUESDAY NIGHT SURFACE TROUGH BEING
OVER THE U.P. ON WEDNESDAY AFTERNOON AND THAT WILL COMBINE WITH THE
ARRIVAL OF ADDITIONAL MOISTURE/FORCING AND LAKE BREEZE DEVELOPMENT
TO LEAD TO SHOWERS AND A FEW THUNDERSTORMS OVER PORTIONS OF
WEST/CENTRAL UPPER MICHIGAN. WILL CONTINUE TO SHOW THE BEST CHANCE
FOR SHOWERS OVER THE LAND AREAS AND INLAND FROM THE GREAT
LAKES...WITH THE BEST OPPORTUNITY ALONG THE EXPECTED LAKE BREEZE
FROM CENTRAL MARQUETTE COUNTY WESTWARD TOWARDS ONTONAGON COUNTY.
WILL CONTINUE TO KEEP THUNDER VALUES IN THE SLIGHT CHANCE CATEGORY
WITH MLCAPE VALUES GENERALLY UNDER 500J/KG (BEST INSTABILITY WELL
TO THE SOUTH AND TIED TO THE STRONG STORMS LIKELY MOVING THROUGH
SOUTHERN MINNESOTA/WISCONSIN LATE WEDNESDAY AFTERNOON/NIGHT). 0-6KM
BULK SHEAR VALUES LOOK FAIRLY STRONG (APPROACHING 50KTS)...BUT
LOOKING AT THE SOUNDINGS...THAT IS ALL TIED TO THE STRONG JET
BETWEEN 5-6KM. THUS...THINK THE EFFECTIVE SHEAR VALUES AROUND 20KTS
ARE MORE REASONABLE AND BELIEVE THE POTENTIAL FOR STRONG STORMS IS
LIMITED AT THIS POINT. THE ONLY CONCERN WOULD BE WITH THE SLOW STORM
MOTIONS LEADING TO LOCALIZED HEAVY RAIN WHERE THE THUNDERSTORMS
OCCUR.
WHILE THAT FIRST WAVE WILL AFFECT THE AREA WEDNESDAY
AFTERNOON/EVENING...THERE ARE SEVERAL WEAK WAVES TRAILING IT THAT
WILL HAVE AN INFLUENCE ON THE WEATHER FOR THE U.P. THROUGH THURSDAY
NIGHT. WILL SHOW CHANCE POPS AS THESE DISTURBANCES MOVE THROUGH AND
CONTINUE SLIGHT CHANCE FOR THUNDER (ALTHOUGH THAT APPEARS TO BE
FAIRLY OPTIMISTIC). THOSE WAVES WILL AMPLIFY AN UPPER TROUGH OVER
THE GREAT LAKES REGION THIS WEEKEND AND LIKELY CONTINUE INTO EARLY
JULY. THERE IS THE POTENTIAL FOR SOME DIURNAL SHOWERS THIS
WEEKEND...ALTHOUGH THE SUBSIDENCE FROM A HIGH PRESSURE RIDGE MOVING
THROUGH SHOULD LIMIT THE COVERAGE...BEFORE ANOTHER STRONGER WAVE
DROPS SOUTHEAST ACROSS THE AREA ON MONDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 720 PM EDT MON JUN 22 2015RAPID CHANGE AT ALL SITES THIS EVENING AS A COLD
FRONT MOVES QUICKLY THROUGH. CONDITIONS WILL BE MOSTLY VFR FOR THIS
FORECAST PERIOD WITH BRIEF MVFR ALONG THE FRONT THIS EVENING AS
SHOWERS MOVE THROUGH.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 418 PM EDT MON JUN 22 2015
A LOW PRES SYSTEM WIL MOVE EAST OF LAKE SUPERIOR TONIGHT. A TIGHT
PRES GRADIENT AND COLD ADVECTION ON THE BACK SIDE OF THIS LOW WILL
SUPPORT A PERIOD OF WNW 35 KNOT GALES LATE TONIGHT INTO TUE
MORNING...STRONGEST OVER THE EAST HALF OF LAKE SUPERIOR. HIGH PRES
BUILDING BACK OVER THE AREA WILL THEN KEEP WINDS LIGHT AGAIN FROM
LATE TUE INTO FRI.
LINGERING LOW-LVL MOISTURE AND HIGH DEWPOINTS WILL SUPPORT FOG
ACROSS THE LAKE...THAT COULD BE LOCALLY DENSE INTO THIS EVENING.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
GALE WARNING FROM 1 AM TO 10 AM EDT TUESDAY FOR LSZ251-266-267.
LAKE MICHIGAN...
DENSE FOG ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LMZ221-248-250.
&&
SHORT TERM...JLB
LONG TERM...SRF
AVIATION...07
MARINE...JLB
Hazardous weather outlook, Jun 22, 2:02 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
402 PM EDT MON JUN 22 2015
MIZ001>005-009>014-084-085-231200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
402 PM EDT MON JUN 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL SPREAD EAST ACROSS UPPER MICHIGAN THIS EVENING.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF HEAVY
RAIN...HAIL...OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE IN
MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS TO OUR OFFICE ON OUR
WEBSITE...FACEBOOK PAGE...OR ON TWITTER.
MIZ006-007-231200-
ALGER-LUCE-
402 PM EDT MON JUN 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL SPREAD EAST ACROSS UPPER MICHIGAN THIS EVENING.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.
STRONG NORTHWEST WINDS GUSTING TO NEAR 40 MPH WILL LEAD TO WAVES OF
8 TO 10 FEET ON LAKE SUPERIOR LATE TONIGHT...WHICH MAY LEAD TO MINOR
BEACH EROSION. IN ADDITION...THE HIGH WAVES WILL LEAD TO DANGEROUS
SWIMMING CONDITIONS FOR THE BEACHES OF ALGER AND LUCE COUNTIES LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG NORTHWEST WINDS GUSTING TO NEAR 40 MPH WILL LEAD TO WAVES OF
8 TO 10 FEET ON LAKE SUPERIOR TUESDAY MORNING...WHICH MAY LEAD TO
MINOR BEACH EROSION. IN ADDITION...THE HIGH WAVES WILL LEAD TO
DANGEROUS SWIMMING CONDITIONS FOR THE BEACHES OF ALGER AND LUCE
COUNTIES THROUGH LATE TUESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF HEAVY
RAIN...HAIL...OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE IN
MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS TO OUR OFFICE ON OUR
WEBSITE...FACEBOOK PAGE...OR ON TWITTER.
LSZ162-240>251-263>267-231200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
402 PM EDT MON JUN 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
LOCALLY DENSE FOG IS EXPECTED OVER LAKE SUPERIOR INTO THIS EVENING.
THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING.
WEST TO NORTHWEST GALES TO 35 KNOTS ARE EXPECTED LATE TONIGHT INTO
EARLY TUESDAY MORNING OVER EASTERN LAKE SUPERIOR. SEE THE LATEST
MARINE FORECAST AND GALE WARNING FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WEST TO NORTHWEST GALES TO 35 KNOTS ARE EXPECTED INTO EARLY TUESDAY
MORNING OVER EASTERN LAKE SUPERIOR. SEE THE LATEST MARINE FORECAST
AND GALE WARNING FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-231200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
402 PM EDT MON JUN 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
DENSE FOG IS EXPECTED TO CONTINUE THROUGH THIS EVENING. SEE THE
LATEST MARINE FORECAST AND DENSE FOG ADVISORY FOR MORE DETAILS.
THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. SOME OF THE
THUNDERSTORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
SRF
In the hours before
Special weather statement, Jun 22, 5:50 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
650 PM CDT MON JUN 22 2015
MIZ011-230015-
DICKINSON MI-
650 PM CDT MON JUN 22 2015
...SPECIAL WEATHER STATEMENT...
AT 649 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
IRON MOUNTAIN...MOVING EAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
IRON MOUNTAIN...KINGSFORD...NORWAY...FELCH...FOSTER CITY...
MERRIMAN...GRANITE BLUFF...RANDVILLE...HARDWOOD AND QUINNESEC.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL MICHIGAN.
LAT...LON 4582 8813 4587 8807 4589 8810 4592 8810
4593 8812 4601 8812 4602 8761 4590 8761
4589 8770 4577 8770
TIME...MOT...LOC 2349Z 274DEG 40KT 4592 8810
07Thunderstorm Wind, Dickinson
- When
- June 22, 5:53 PM CST to 5:56 PM CST
- Where
- Dickinson County, 2.32 mi SSE of Granite Bluff
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 45.918, -88.018
Numerous trees were reported down on Sportsman Road and other roads north of Iron Mountain. Time of the report was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, June 22 to 23, 201514 injured · $27 million · EF3 · 23 events
- Tornadoes and Flash Flooding in Iowa, June 22, 2015$453,000 · EF3 · 14 events
- Tornadoes and Damaging Winds in Michigan, June 22 to 23, 20152 injured · $1.4 million · EF2 · 17 events
- Tornado and Flash Flooding in Iowa, June 22 to 24, 20152 injured · $5.1 million · EF1 · 25 events
- Tornado and Damaging Winds in Michigan, June 22, 20155 injured · $3.3 million · EF1 · 6 events
- Hail and Damaging Winds in Iowa, June 22, 2015$965,000 · 1.75 in hail · 36 events
- Tornadoes and Hail in Wisconsin, June 22, 2015$1.1 million · EF0 · 23 events
- Damaging Winds and High Wind in South Dakota, June 22, 2015$1.5 million · 87 kt wind · 15 events
- Lightning Strike in Florida, June 22, 20151 injured · $2.0 million · 1 event
- Hail and Damaging Winds in Iowa, June 22, 2015$1.0 million · 83 kt wind · 9 events
- Tornadoes in Illinois, June 22, 2015EF2 · 3 events
- Wildfire in Alaska, June 22, 2015$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584476.